Minnesota, 2018

Winter Storm in Minnesota, December 1 to 2, 2018

December 1 to 2, 2018 · NWS MPX · 11 events in 11 counties and zones

The morning of Saturday, December 1st, a large storm system moved out into the Plains, and into the central part of the country. The surface low moved from Kansas, east-northeast across southern Iowa, northern Illinois, and into southern Michigan by Sunday afternoon.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The morning of Saturday, December 1st, a large storm system moved out into the Plains, and into the central part of the country. The surface low moved from Kansas, east-northeast across southern Iowa, northern Illinois, and into southern Michigan by Sunday afternoon. The first band of snow developed prior to noon Saturday along the Iowa, Minnesota border. The area of precipitation expanded north and northwest across southern Minnesota, and west central Wisconsin, before stalling across central Minnesota Saturday night.

The first band had a mixture of sleet, freezing drizzle and snow as far north as Waseca and Albert Lea. The precipitation quickly changed over to snow, with the heavy snowfall band (1-2 inches per hour), drifting north-northwest across the remainder of southern Minnesota, and portions of west central Wisconsin through 6 pm. This band only lasted 1 to 2 hours, but that was enough to cause numerous car accidents across southern Minnesota. As it moved into the Twin Cities metro area, a quick one to three inches fell before sunset. This band eventually weakened and dissipated in central Minnesota as the main forcing moved northeast.

During the late afternoon, and through the early evening, lighter snow fell with some sleet, mixed with freezing drizzle in far south central Minnesota. Before midnight, snowfall amounts were already in the 5 to 7 inch range from Mankato to Owatonna, south to the Iowa border. Farther to the north, amounts were in the 2 to 5 inch range.

After midnight, another concentrated area of light to moderate snow fell across the southern 1/4 of Minnesota. Between 6 AM and 9 AM CST, the area of snow quickly weakened, with mainly flurries before Noon Sunday.

Locally 8 to 11 inches of snow fell from St. James to Mankato and Faribault, south to the Iowa border. Snowfall amounts quickly fell off to 3 to 5 inches north of this area, with mainly 1 inch or less from west central to central Minnesota. Only areas along the Buffalo Ridge near Canby to far western parts of Redwood and Brown Counties had locally 6 inches. East of this area, snowfall amounts dropped off considerably.

Some of the heavier totals from this storm include:|12 inches at St. James, |11 inches at Sherburn, |10.2 inches at Madelia,|9 inches at Winnebago, |8.5 inches at Owatonna, |8.1 inches at Waterville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 1, 11:43 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 1, 11:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1143 AM CST Sat Dec 1 2018

.UPDATE...For 18Z Aviation discussion below

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM CST Sat Dec 1 2018

An absolutely beautiful winter storm on water vapor imagery was
lifting north into southern Kansas this morning, with a pronounced
trowal already in place.  This storm has everything going for it to
become a classic early winter high impact blizzard, but it's missing
one key ingredient, arctic air. Broad ridging, with a rex block
trying to form over the Canadian Prairies has shut off the arctic
from us and this has two key impacts that will limit the bite of the
storm.  First, model soundings show winds in excess of 50 kts down
to 1500 ft AGL, but without strong CAA to the north of the low, we
are not developing a well mixed, deep CAA boundary layer, so we are
not tapping into these stronger winds. In addition, in the summer,
storms live off of convective instability, in winter, it's
baroclinic instability that feeds these low pressure systems. With
no arctic air, we don't have that baroclinic instability, which is
why this storm will be rapidly losing steam just as it starts to
impact southern MN, just as convection in the summer fizzles once it
becomes removed from the convective instability feeding it.

As for the details, there is remarkable agreement between the
models, both hi-res and deterministic, so confidence is very high in
the forecast out there this morning. The biggest change that came
about overnight was the onset of precip was delayed a few hours as
it is taking longer to overcome the dry air noted on our 00z
sounding last night between basically 925mb and 600mb. The one
positive of the later start is that p-type is no longer an issue, as
by the time precip gets here this afternoon, the combination of slab
lifting of the warm nose layer and wet bulbing from precipitation
evaporation will have done in our melting layer, with almost
exclusively snow expected. Forecast soundings and CAM p-type
depictions agree with the all snow scenario, so removed any mix from
the forecast. With no loss of snow to fzra expected, we did see a
slight boost in snow totals across southern MN, enough where we now
have a healthy swath of 6-10" of snow along and south of a St. James
to Red Wing line, hence the expansion of the winter storm warning
over to Rice and Goodhue counties. Not much changed with snow totals
to the north of the main band, so the orientation of the advisory
remains unchanged. Only other change to headlines was pretty minor
and that was to start everything at 18z given the slower progression
of precip we are seeing.

Heaviest precipitation is expected between 18z and 00z this
afternoon. This coincides with when the trowal stretched out from KC
to southwest WI will be at it's zenith. We have about 10" of snow
forecast down at Fairmont for this event, but half of it comes in
just these 6 hours. By 00z, this trowal is already starting to fall
apart, but will remain in a weakened state to our southeast through
the night , which means we'll have lighter snow continuing through
the night for all but the northwest quarter of our CWA.  Snowfall
rates though will basically be a quarter of an inch per hour or less
(similar to what we saw with Thursday snow). So it will be a wind
driven light snow the rest of the night, which will support carrying
the headlines into Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 332 AM CST Sat Dec 1 2018

Residual light snow from Saturday's storm will taper off through
Sunday afternoon as the surface low slides east over the Great
Lakes. Brisk northerly winds will continue through the day Sunday
with gusts up to 30 mph expected. This will result in some areas of
blowing snow, especially across southwestern Minnesota where the
heaviest accumulations are expected. One mitigating factor will be
the wet and heavy nature of the fresh snowpack, given snow-liquid
ratios are expected to be on the lower end. Overall, impacts to
visibility look to remain patchy and localized Sunday afternoon,
with perhaps some more widespread blowing and drifting snow in the
vicinity of the Buffalo Ridge.

Beyond this weekend's system, the rest of the week looks cold and
dry under northwest flow aloft. The only shot at precipitation looks
to come Wednesday night into Thursday as a clipper dropping south
through the area brings the chance for some light snow. Better
forcing resides off to our north and east with this system so it
is possible that it passes through dry. Arctic air spills into
the upper Midwest behind this clipper, with a return to lows in
the single digits and highs struggling to get out of the teens as
we end the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1143 AM CST Sat Dec 1 2018

Snow will continue spreading north from southern MN across the
TAF area this afternoon. We are seeing a wintry mix at onset, but
expect that to diminish quickly as better forcing moves in.
IFR/LIFR conditions will occur with the snow with the exception of
northern sites (KAXN/KSTC), particularly prior to 05Z. Snow with
MVFR visibilities and ceilings around or below 1KFT will then
persist through the majority of the period. Northeast winds
sustained at 15-20 knots with gusts to 30 knots will prevail.

KMSP...
Expect precip to move in between 20Z-21Z. A light wintry mix
cannot be ruled out at onset, but that should be brief (around one
hour or less) and snow should become moderate between 21Z-22Z.
Visibilities could dip below 1SM at times between 22Z and 03Z.

/OUTLOOK FOR KMSP/

Mon...MVFR. Wind NW 5-10 kts.
Tue...MVFR. Wind W 5-10 kts.
Wed...VFR. Winds SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until noon CST Sunday for WIZ023>028.

MN...Winter Weather Advisory until noon CST Sunday for MNZ054-060-
     062>070-073>076.

     Winter Storm Warning until noon CST Sunday for MNZ077-078-
     082>085-091>093.

&&

SHORT TERM...MPG
LONG TERM...ETA
AVIATION...LS
Hazardous weather outlook, Nov 30, 9:42 PM CST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
942 PM CST Fri Nov 30 2018

MNZ064-073-074-082>085-091>093-011900-
Yellow Medicine-Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-
942 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of south central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

Light freezing precipitation will develop after midnight,
especially along I-90. Roadways could become icy as temperatures
hold around freezing.

Freezing fog will persist for much of the overnight hours which
could produce slick spots on roadways along with reducing
visibility to 1 mile or less.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Accumulating snow is expected Saturday into Sunday across central
and southern Minnesota, and parts of west central Wisconsin. Some
of the precipitation at the onset Saturday morning may come in
the form of a mix of freezing rain, and snow in southwest and
south central Minnesota, which could result in light icing.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ041>045-047>063-065>070-075>078-WIZ014>016-023>028-011900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
942 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Freezing fog will persist for much of the overnight hours which
could produce slick spots on roadways along with reducing
visibility to 1 mile or less.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Accumulating snow is expected Saturday into Sunday across central
and southern Minnesota, and parts of west central Wisconsin. Some
of the precipitation at the onset Saturday morning may come in
the form of a mix of freezing rain, and snow in southwest and
south central Minnesota, which could result in light icing.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Faribault

When
December 1, 12:00 PM CST to December 2, 9:00 AM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the county ranging from 6 to 9 inches.

Winter Storm, Freeborn

When
December 1, 12:00 PM CST to December 2, 9:00 AM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the county ranging from 6 to 9 inches.

Winter Storm, Martin

When
December 1, 12:00 PM CST to December 2, 9:00 AM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the county ranging from 7 to 11 inches.

Winter Storm, Blue Earth

When
December 1, 1:00 PM CST to December 2, 9:00 AM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the county ranging from 6 to 9 inches.

Winter Storm, Le Sueur

When
December 1, 1:00 PM CST to December 2, 9:00 AM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the southern part of the county ranging from 6 to 8 inches.

Winter Storm, Nicollet

When
December 1, 1:00 PM CST to December 2, 9:00 AM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the southern part of the county ranging from 6 to 8 inches.

Winter Storm, Steele

When
December 1, 1:00 PM CST to December 2, 9:00 AM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the county ranging from 6 to 9 inches.

Winter Storm, Waseca

When
December 1, 1:00 PM CST to December 2, 8:00 AM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the county ranging from 6 to 9 inches.

Winter Storm, Watonwan

When
December 1, 1:00 PM CST to December 2, 9:00 AM CST
Where
Watonwan forecast zone
Reported by
Trained Spotter
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the county ranging from 8 to 12 inches.

Winter Storm, Goodhue

When
December 1, 2:00 PM CST to December 2, 9:00 AM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the southern part of the county ranging from 6 to 8 inches.

Winter Storm, Rice

When
December 1, 2:00 PM CST to December 2, 9:00 AM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several observers, trained spotters, media and the public reported snowfall amounts across the southern part of the county ranging from 6 to 8 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788021, 788022, 788025, 788020, 788024, 788026, 788028, 788029, 788030, 788023, 788027.